A mathematical model for the role of macrophages in the persistence and elimination of oncolytic viruses

Nada Almuallem, Raluca Eftimie

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)
93 Downloads (Pure)


Replicating oncolytic viruses provide promising treatment strategies against cancer. However, the success of these viral therapies depends mainly on the complex interactions between the virus particles and the host immune cells. Among these immune cells, macrophages represent one of the first line of defence against viral infections. In this paper, we consider a mathematical model that describes the interactions between a commonly-used oncolytic virus, the Vesicular Stomatitis Virus (VSV), and two extreme types of macrophages: the pro-inflammatory M1 cells (which seem to resist infection with VSV) and the anti-inflammatory M2 cells (which can be infected with VSV). We first show the existence of bounded solutions for this differential equations model. Then we investigate the long-term behaviour of the model by focusing on steady states and limit cycles, and study changes in this long-term dynamics as we vary different model parameters. Moreover, through local and global sensitivity analysis we show that the parameters that have the highest impact on the level of virus particles in the system are the viral burst size (from infected macrophages), the virus infection rate, and the virus elimination rate.
Original languageEnglish
Pages (from-to)100-123
Number of pages24
JournalMathematics in Applied Sciences and Engineering
Issue number2
Publication statusPublished - 8 Apr 2020


  • mathematical modelling
  • oncolytic VSV
  • M1 macrophages
  • uninfected M2 macrophages
  • infected M2 macrophages


Dive into the research topics of 'A mathematical model for the role of macrophages in the persistence and elimination of oncolytic viruses'. Together they form a unique fingerprint.

Cite this